Texas, 2017

Hail in Texas, April 26, 2017

April 26, 2017 · NWS HGX · 5 events in 2 counties and zones

Severe thunderstorms developed along a cold front in the afternoon as it moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed along a cold front in the afternoon as it moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 26, 11:36 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 26, 11:36 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1236 PM CDT Wed Apr 26 2017

.AVIATION...
Light SHRAs with the pre-frontal trof have moved off the coast at
present...and keeping an eye to our N/NE with the development at/
along the cold front itself. Still banking on the strong cap over
the region to keep any additional precipitation out with FROPA it-
self and main change with the 18Z TAFS was to tweak the timing of
the front. Otherwise, quite a bit of haze lingering across the FA
in the wake of the pre-frontal trof with some spots of MVFR CIGS.
All of this should clear out behind the front with VFR conditions
areawide this evening/overnight/most of tomorrow. 41

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT Wed Apr 26 2017/

UPDATE...
The previous forecast appears to be on track. We currently have a
few warm air advection showers pushing through parts of SE Texas
this morning. 12Z soundings from CRP and LCH showed a very strong
cap in place. I have some doubts as to how much of the cap will
really be able to erode by this afternoon when the approaching
front pushes into our area. The best chance for breaking the cap
and therefore getting thunderstorms will be generally to the
northeast, or across the Piney Woods region. If we are able to
break through the cap, steep mid level lapse rates of around
7.5-8.0 and forecast CAPE over 3000 will give any thunderstorms
that do develop the potential to pack some damaging winds and
large hail. The tornado threat is also nonzero and something to
monitor, but for now the greatest threats appear to be damaging
winds and hail. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  51  84  67  90 /  20   0   0  10  10
Houston (IAH)              89  56  84  69  90 /  20  10   0  10  10
Galveston (GLS)            84  64  78  74  82 /  20  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 PM CDT this
     afternoon for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Matagorda Bay.

     Small Craft Advisory until 4 PM CDT this afternoon for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Apr 26, 3:08 AM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
408 AM CDT Wed Apr 26 2017

TXZ163-164-176>179-195>200-210>213-226-227-270915-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy and warm conditions are expected ahead of a cold front
today. A few thunderstorms will be possible east of a Madisonville
to Huntsville to Winnie line this afternoon. Some of these
thunderstorms may be strong and capable of gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Breezy to windy conditions are expected ahead of a cold front on
Friday and Saturday, with thunderstorms capable of locally heavy
rainfall possible along the front Saturday night into Sunday
morning. Some of these thunderstorms may be strong to severe.

Heat index values may reach the mid to upper 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ214-235>238-270915-
Brazoria-Chambers-Galveston-Jackson-Matagorda-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy and warm conditions are expected ahead of a cold front
today. These winds may result in elevated tides and rip current
risks along Gulf facing beaches this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated tides may cause coastal flooding or rip currents along
Gulf facing beaches ahead of approaching cold fronts on Wednesday
and again on Friday and Saturday.

Breezy to windy conditions are expected ahead of a cold front on
Friday and Saturday, with thunderstorms capable of locally heavy
rainfall possible along the front Saturday night into Sunday
morning. Some of these thunderstorms may be strong to severe.

Heat index values may reach the mid to upper 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-270915-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Moderate to occasionally strong onshore winds will result in Small
Craft Advisories across the Gulf waters this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated winds and building seas may warrant Small Craft
Advisories at times Thursday through Sunday as a series of cold
fronts move across the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Ft Hood radar (KGRK), 195 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Houston

When
April 26, 2:22 PM CST
Where
Houston County, 1.5 mi SSW of Latexo
Measured
1 in hail
Reported by
911 Call Center
Coordinates
31.360, -95.480

Quarter sized hail was reported between Latexo and Crockett.

Hail, Houston

When
April 26, 2:25 PM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
1 in hail
Reported by
Public
Coordinates
31.320, -95.460

Quarter sized hail was reported (social media).

Hail, Houston

When
April 26, 2:39 PM CST
Where
Houston County, 1.5 mi NNE of Kennard
Measured
1.75 in hail
Property damage
$5,000
Reported by
State Official
Coordinates
31.380, -95.170

Golf ball sized hail was reported.

Hail, Polk

When
April 26, 3:48 PM CST
Where
Polk County, 0.32 mi WNW of Corrigan
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
31.002, -94.825

Dime sized hail was reported at the post office.

Hail, Polk

When
April 26, 3:56 PM CST
Where
Polk County, Corrigan
Measured
1.25 in hail
Reported by
Public
Coordinates
31.000, -94.820

Half dollar sized hail was reported (social media).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682338, 682339, 682340, 682342, 682343.